You are here:



I was put on Nortryptoline for headaches - only 40 mg.  after 2 mos I started to develop slight tremors - mostly left side then started throughout body along with some other "parkinson's" like symtoms.  The medicine did not help headaches at all either so my Doctor weened me off.  The tremors have not stopped (2 wks).  I now realize the this medicine is on a list of drugs that can produce parkinsons like symptoms.  I have read that these symptoms usually resolve (60% of patients) but can take two months - but some others it can take two yrs and others it does not at all (they are thought that the would have had Parkinsons anyway and the drug just accelerated it).  My question is 1) what is your experience / knowledge on drugs that induce these symptoms - how long did it take to resolve 2) is there anything the patient can do to help the brain recover (non-drup related)?  Thank you for your time!

Dear Karen,

My sincere apologies for the late reply.  I'm afraid I can't offer you any decent information based on my experience.  I have seen cases of Parkinsons-like effects in patients on similar medications.  However, my experience is limited to acute hospital cases and I'm not entirely familiar with how patients fare once they are discharged from hospital.  I have to say that I am glad the dosage was weaned down and not stopped abruptly because that may have caused further problems and would have undoubtedly delayed recovery.

I'd be interested in knowing whether the doctor that weaned your nortriptyline offered you an explanation for the tremors and whether he/she gave you insight into the prognosis.  Also, wondering whether you were, indeed, ever assessed by a neurologist for your headaches.  Ideally, if you have been suffering from recurrent headaches or migraines, you should be investigated by a specialist to exclude anything more sinister.  A neurologist would also be able to provide you with a better understanding of your tremor.    

Nortriptyline belongs to a class of drug called tricyclic antidepressants (TCAs).  Although it is no longer regarded as first line treatment for depression, it does have a number of other indications; migraine prophylaxis being one of them.  Put simply, in order to produce Parkinsonian symptoms, a drug is required to block the effects of dopamine in the brain.  While this is very obvious in the case of some other drugs, the degree to which TCAs are able to do this is not clearly defined or understood.  There may be many variables eg, dose, duration of treatment, concurrent medications, medical history etc.  You are correct in that Parkinsonian symptoms of this nature can dissipate quickly, slowly or persist long-term.  There is considerable inter-individual response and it may be impossible to predict how you will respond.  Again, your physician may have a better understanding about your condition.  

Something else deserving consideration is the possibility of a condition called serotonin syndrome, which is known to cause tremor amongst other symptoms.  Nortriptyline's therapeutic effect stems from its ability to increase levels of noradrenaline (norepinephrine) and serotonin.  Some people can be particularly sensitive to increases in serotonin levels.  This could become quite serious when patients are on other medications which illicit a similar effect.  Your physician or pharmacist can investigate for potential drug interactions if this concerns you.  Sometimes, patients are intentionally or accidentally put on two antidepressants.  This scenario can be particularly problematic.  I have always assumed that such symptoms begin to resolve soon after the offending medication is ceased, but I cannot claim this with absolute certainty.  Once again, a neurologist would have greater insight into this.    
As far as treatment or self-care to hasten the recovery period goes, I must say the foremost step would be to discontinue to nortriptyline, which has already taken place.  Good!  I think that acknowledging that this situation is out of your control is essential.  Try not to beat yourself up about it.  I understand this is easier said than done, but heightened anxiety around this issue could slow down recovery.  If you find your tremor particularly troublesome or difficult to manage, there are medications that your physician can prescribe for short-term relief.  

I hope this helps, Karen.  I wish I could be of greater help.  Perhaps you can find a neurologist on AllExperts to whom you could direct your query.  All the very best.


All Answers

Answers by Expert:

Ask Experts


Gisella Campanelli


I am able to answer questions relating to pharmaceuticals, therapeutic regimes and primary health care. This includes offering advice on drug indications, dosages, and disease state management. I can also identify side effects, drug interactions and contra-indications, and offer recommendations on ways to mitigate these. I can diagnose minor illnesses and suggest appropriate over-the-counter remedies and/or preventive healthcare tips. I can recognize cardinal symptoms which would otherwise require referral to a medical practitioner.


I am a registered pharmacist in Australia, and I have practiced in a hospital pharmacy for over thirteen years. My clinical specializations lie within the areas of psychiatry and general medicine (including gastroenterology, respiratory, endocrinology, neurology, infectious diseases, gerontology, dermatology). I self-managed the training program for pharmacy interns in preparation for their final registration exams, and I have worked for the Pharmacy Board of Australia as an examiner and exam writer.

I hold a Bachelor of Pharmacy from the Victorian College of Pharmacy, Monash University, and I am board-registered to practice within Australia. I also hold a Master's degree in an unrelated field (art conservation).

©2016 All rights reserved.